Tornadoes · United States · Alabama · 2009

EF1 tornado, Greensport to Steele, Alabama, April 19, 2009

From Greensport to Steele, this EF1 tornado ran 2.9 miles across St. Clair County on April 19, 2009, touching down at 9:21 PM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2009
Touchdown
9:21 PM CDT (02:21 UTC)
Lifted
9:27 PM CDT (02:27 UTC)
On the ground
6 minutes
Path length
2.9 miles (4.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
St. Clair County
Touchdown point
33.864, -86.220
Lift-off point
33.880, -86.173
Record number
0904192021-01

What the Weather Service recorded

A powerful spring storm system and associated cold front brought numerous thunderstorms to central Alabama. Many of the storms produced large hail, damaging winds, and tornadoes.

The tornado touched down at the intersection of US-411 and Joshua Drive, several miles northeast of Ashville. It then moved nearly coincident with US-411 for about 3 miles, lifting just west of Mopar Drive. About 50 trees were snapped or uprooted, but no other damage was found.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS BMX issued a tornado warning for this county at 02:01 UTC, 20 minutes before the tornado touched down, in force until 02:30 UTC.

The county was under a tornado watch, issued at 01:45 UTC and running to 03:25 UTC.

Issued (UTC)ExpiredProductOffice
09:36 UTC15:35 UTCLake Wind AdvisoryBMX
22:22 UTC01:45 UTCTornado WatchBMX
00:05 UTC01:00 UTCTornado WarningBMX
01:23 UTC02:15 UTCSevere Thunderstorm WarningBMX
01:45 UTC03:25 UTCTornado WatchBMX
02:01 UTC02:30 UTCTornado WarningBMX
02:28 UTC03:15 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 6:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 6:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN APR 19 2009

.UPDATED FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF
MISSISSIPPI MOVES INTO AND ACROSS THE AREA.  STRONG UPPER LEVEL
IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5
PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE
STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE.
WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING.  BEST
CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST
OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST
OVERNIGHT.  MAY ADJUST POPS JUST BEFORE RELEASE.

.LONG TERM...MONDAY THROUGH SUNDAY.

FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR
NORTH AND WILL BE SLOW TO SHIFT NORTHEAST.  THIS WILL ALLOW SOME
WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY
AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST.  WE CAN
EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY.  HIGHS EACH DAY MID 60S
NORTH TO LOWER 70S SOUTH.  OVERNIGHT LOWS IN THE 40S MONDAY NIGHT...
THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST.

WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID-
WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A
VERY NICE WARM-UP.  WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF
SUNSHINE EACH DAY.  HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING
INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING
THROUGH THE WEEKEND.

&&

.AVIATION...00Z TAF DISCUSSION.
ISOLATED TO SCATTERED STRONG TO SEVERE STORMS EXPECTED THROUGH
04Z IN ADVANCE OF STRONG COLD FRONT.  ACTIVITY WILL WEAKEN
QUICKLY.  EXPECT CEILINGS 2000 TO 3000 FEET WITH TEMPORARY CEILINGS
AROUND 1000 FEET THROUGH 06Z. AFTER 06Z EXPECT CEILINGS 1000 TO 2000
FEET IN MAINLY A NORTHWEST FLOW OF 10 TO 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  66  42  67  39 /  60  20  20  20  10
ANNISTON    54  67  42  68  39 /  70  20  20  20  10
BIRMINGHAM  54  67  42  68  42 /  60  10  10  10  10
TUSCALOOSA  53  70  45  72  42 /  40  10  10  10  10
CALERA      54  68  44  68  41 /  60  10  10  10  10
AUBURN      54  70  43  70  42 /  60  10  10  10  10
MONTGOMERY  56  71  47  72  43 /  60  10  10  10  10
TROY        57  72  47  72  41 /  60  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

&&

50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN APR 19 2009

ALZ011>015-017>050-201927-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
227 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA.
THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND
SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING
WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO.  THE
FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM
ACTIVITY MOVES ACROSS THE STATE.  AFTER 8 PM...THE THREAT OF
TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF
DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.

SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO
A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER
OF CENTRAL ALABAMA...THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY
MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER
30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE
FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF
PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO TONIGHT.

27

In the hours before

Local storm report, Apr 19, 8:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             WEDGEWORTH              32.81N 87.76W
04/19/2009  E0.25 INCH       HALE               AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN THE CORNER OF HIGHWAY 14 AND 60
            IN WEDGEWORTH.

&&

ARM
Local storm report, Apr 19, 8:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             JASPER                  33.85N 87.27W
04/19/2009  E0.75 INCH       WALKER             AL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BETWEEN PARRISH AND JASPER.

&&

ARM
Local storm report, Apr 19, 8:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          PELHAM                  33.30N 86.79W
04/19/2009                   SHELBY             AL   NWS EMPLOYEE

            NUMEROUS TREES DOWN SNAPPED AND UPROOTED NEAR PUBLIX AND
            COUNTY ROAD 11.

&&

ARM
Local storm report, Apr 19, 8:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 W TUSCALOOSA         33.24N 87.71W
04/19/2009  E0.25 INCH       TUSCALOOSA         AL   FIRE DEPT/RESCUE

            REPORTED AT THE INTERSECTION OF FOXFIRE RD AND SIPSEY
            VALLEY RD IN ROMULUS.

&&

GOLDEN
Local storm report, Apr 19, 9:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 N MARION              32.66N 87.32W
04/19/2009                   PERRY              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 7, 48, 24 AND
            HIGHWAY 5. MINOR ROOF DAMAGE TO 2 HOMES ON HIGHWAY 5...2
            MILES NORTH OF THE CITY OF MARION.

&&

ARM
Local storm report, Apr 19, 9:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 W TUSCALOOSA         33.24N 87.71W
04/19/2009  E0.25 INCH       TUSCALOOSA         AL   FIRE DEPT/RESCUE

            REPORTED AT THE INTERSECTION OF FOXFIRE RD AND SIPSEY
            VALLEY RD IN ROMULUS.

0340 PM     TSTM WND DMG     4 S SIPSEY RIVER        33.20N 87.77W
04/19/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON SIPSEY VALLEY RD JUST NORTH OF KELLEYTOWN
            RD.

0505 PM     HAIL             3 NE COALING            33.19N 87.30W
04/19/2009  E0.25 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            REPORTED ALONG INTERSTATE 20 NEAR EXIT NUMBER 86.

0523 PM     HAIL             HAMILTON                34.14N 87.98W
04/19/2009  E0.75 INCH       MARION             AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN HAMILTON

0530 PM     HAIL             HAMILTON                34.14N 87.98W
04/19/2009  E1.75 INCH       MARION             AL   EMERGENCY MNGR

            LARGE HAIL REPORTED IN HAMILTON.

0555 PM     TORNADO          5 W NEWBERN             32.59N 87.62W
04/19/2009                   HALE               AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND NEAR CEDARVILLE.

0600 PM     TORNADO          2 NE NEWBERN            32.61N 87.51W
04/19/2009                   PERRY              AL   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO TWO BARNS...ONE HOME WITH PARTIAL
            ROOF DAMAGE...HUNDREDS OF TREES DOWN NORTH OF COUNTY ROAD
            16 ALONG HIGHWAY 25 IN WHITSITT.

0610 PM     HAIL             NATURAL BRIDGE          34.09N 87.60W
04/19/2009  E0.88 INCH       WINSTON            AL   EMERGENCY MNGR

0620 PM     TORNADO          PELHAM                  33.30N 86.79W
04/19/2009                   SHELBY             AL   NWS EMPLOYEE

            NUMEROUS TREES DOWN SNAPPED AND UPROOTED NEAR PUBLIX AND
            COUNTY ROAD 11.

0620 PM     TSTM WND DMG     2 NE ALABASTER          33.27N 86.79W
04/19/2009                   SHELBY             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG HWY 11 NEAR INTERSTATE
            65...SOME TREES DOWN ON MOBILE HOMES AND GAS LEAKS DUE TO
            UPROOTED TREES...POSSIBLE TORNADO.

0625 PM     TORNADO          2 N MARION              32.66N 87.32W
04/19/2009                   PERRY              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 7, 48, 24 AND
            HIGHWAY 5. MINOR ROOF DAMAGE TO 2 HOMES ON HIGHWAY 5...2
            MILES NORTH OF THE CITY OF MARION.

0702 PM     TORNADO          ALABASTER               33.25N 86.82W
04/19/2009                   SHELBY             AL   NWS EMPLOYEE

            REPORTED ON THE GROUND NEAR THE SHOPPING CENTER AT EXIT
            NUMBER 238 OFF INTERSTATE 65.

0743 PM     HAIL             JASPER                  33.85N 87.27W
04/19/2009  E0.75 INCH       WALKER             AL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BETWEEN PARRISH AND JASPER.

0750 PM     TORNADO          VERBENA                 32.75N 86.51W
04/19/2009                   CHILTON            AL   PUBLIC

            FUNNEL CLOUD WAS REPORTED NEAR THE TOWN OF VERBENA.

0750 PM     HAIL             WEDGEWORTH              32.81N 87.76W
04/19/2009  E0.25 INCH       HALE               AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN THE CORNER OF HIGHWAY 14 AND 60
            IN WEDGEWORTH.

0805 PM     TORNADO          SAWYERVILLE             32.75N 87.73W
04/19/2009                   HALE               AL   EMERGENCY MNGR

            FUNNEL REPORTED NEAR THE TOWN SAWYERVILLE.

&&

ARM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

2.4 hours before the tornado, 94 km from the path. April 20, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 225 joules per kilogram, CIN 0, lifted condensation level 490 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 466 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
141 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

9.6 hours after it, 94 km from the path. April 20, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN 0, lifted condensation level 473 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -54 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Gadsden Municipal (Awos) (GAD), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:35 UTC62.662.6190° 4 kt1008.8
00:55 UTC62.662.6240° 4 kt1009.1
01:15 UTC62.660.8180° 5 kt1009.1
01:35 UTC62.660.8190° 4 kt1008.8
01:55 UTC62.660.8210° 4 kt1008.8
02:15 UTC62.662.60° 0 kt1009.1VCTS
02:35 UTC62.662.670° 3 kt1009.1TS
02:55 UTC60.860.8270° 8 kt191009.5TS
03:15 UTC60.859210° 6 kt1009.5TS
03:35 UTC60.860.8200° 6 kt1009.5
03:55 UTC60.860.8230° 5 kt1009.5
04:15 UTC60.860.8240° 4 kt1009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 94 km away, was scanning. The volume nearest the touchdown began at 02:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:08 UTCHAIL 0.88Garden CityCullman, AL
01:12 UTCHAIL 0.752 Sw BlountsvilleBlount, ALDIME TO PENNY SIZE HAIL WAS REPORTED NEAR THE CULLMAN AND BLOUNT COUNTY LINE.
01:17 UTCHAIL 0.88AlbertvilleMarshall, ALNICKEL SIZE HAIL REPORTED NEAR DOWNTOWN ALBERTVILLE THROUGH E-SPOTTER.
01:27 UTCTSTM WND GST 525 Wsw AlbertvilleMarshall, AL
01:31 UTCHAIL 0.882 Nne AlbertvilleMarshall, ALNICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE.
01:36 UTCTSTM WND DMG4 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** MOBILE HOME DESTROYED ON GIN ROAD IN THE ASBURY COMMUNITY. 1 FATALITY AND 1 CRITICAL INJURY. POSSIBLE TORNADO DAMAGE.
01:36 UTCTORNADO 14 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA
01:36 UTCTORNADO4 N HustlevilleMarshall, AL*** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA
01:59 UTCTORNADO 26 Se AllgoodBlount, ALEIGHTEEN STRUCTURES DAMAGED OR DESTROYED. FOUR STRUCTURES COMPLETELY DESTROYED. SEVEN CHICKEN HOUSES DESTROYED.
02:05 UTCTSTM WND DMG3 Sse Highland LakeBlount, ALTREES DOWN ON POWERLINES ON JONES CHAPEL RD IN THE STRAIGHT MOUNTAIN COMMUNITY.
02:05 UTCTSTM WND DMG3 Sse Highland LakeBlount, ALTREES WERE DOWN ON POWER LINES ON JONES CHAPEL ROAD IN THE STRAIGHT MOUNTAIN COMMUNITY.
02:05 UTCTSTM WND DMG7 Se OneontaBlount, ALPOWER LINES WERE BLOWN DOWN ON A VEHICLE WITH PEOPLE TRAPPED IN IT ON LAKE ROAD.
02:05 UTCTSTM WND DMG7 Se OneontaBlount, AL4 CHICKEN HOUSES DESTROYED WITH ONE INJURY ALONG PUTMAN ROAD. TWO HOMES DESTROYED ALSO ALONG PUTMAN ROAD...CORRECTED FOR TIME.
02:20 UTCTSTM WND DMG3 Ne AshvilleSt. Clair, ALNUMEROUS TREES DOWN AND POWER OUTAGES ALONG HIGHWAY 411 ON JOSHUA DRIVE...3 MILES NORTHEAST OF ASHVILLE. POSSIBLE TORNADO.
02:20 UTCTSTM WND DMG7 Se OneontaBlount, AL4 CHICKEN HOUSES DESTROYED WITH ONE INJURY ALONG PUTMAN ROAD. TWO HOMES DESTROYED ALSO ALONG PUTMAN ROAD.
02:21 UTCTSTM WND DMG7 Se OneontaBlount, ALPOWER LINES DOWN ON A VEHICLE WITH PEOPLE TRAPPED IN IT ON LAKE ROAD.
02:21 UTCTORNADO 13 Ne AshvilleSt. Clair, ALAROUND 50 TREES SNAPPED OR UPROOTED.
02:21 UTCTORNADO 13 Ne AshvilleSt. Clair, ALA TORNADO TOUCHED DOWN JUST NORTH OF COUNTY ROAD 25 ON JOSHUA DRIVE AND TRAVELED EAST-NORTHEAST PARALLELING COUNTY ROAD 25 FOR 2.92 MILES BEFORE LIFTING JUST TO THE WEST OF MOPAR DRIVE, SOUTH OF COUNTY ROAD 25. ALONG THE
02:45 UTCTSTM WND DMGOhatcheeCalhoun, ALONE TREE REPORTED DOWN IN THE CITY.
03:00 UTCTSTM WND DMGTalladegaTalladega, ALA TREE WAS BLOWN DOWN ON A HOUSE ON COFFEE STREET. ANOTHER TREE FELL ON HOUSE ON SOUTH STREET. A THIRD TREE LANDED ON A CAR ON LAYHE CIRCLE. NO INJURIES REPORTED AT THIS TIME...TIME ESTIMATED.
03:00 UTCTSTM WND DMGTalladegaTalladega, ALTREE ON HOUSE ON COFFEE ST...ANOTHER TREE ON HOUSE ON SOUTH ST...AND A TREE ON A CAR ON LAYHE CIRCLE. NO INJURIES REPORTED AT THIS TIME...TIME ESTIMATED.
03:04 UTCTSTM WND DMGTalladegaTalladega, ALTREES AND POWERLINES DOWN IN THE CITY OF TALLADEGA.
03:04 UTCTSTM WND DMGTalladegaTalladega, ALTREES AND POWER LINES WERE BLOWN DOWN IN THE CITY OF TALLADEGA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 19, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 195:52 PM CDTEF0Hale, AL3.625$15,000
April 196:03 PM CDTEF0Lawrence, AL1.325$18,000
April 196:04 PM CDTEF1Perry, AL4.050$10,000
April 196:16 PM CDTEF0Shelby, AL2.0800$20,000
April 196:18 PM CDTEF1Lawrence, AL4.467$30,000
April 196:28 PM CDTEF1Perry, AL1.2100$30,000
April 196:43 PM CDTEF0Morgan, AL2.050$25,000
April 196:53 PM CDTEF0Shelby, AL3.3100$10,000
April 196:58 PM CDTEF0Morgan, AL0.550$20,000
April 198:10 PM CDTEF0Montgomery, AL0.1150$12,000
April 198:20 PM CDTEF1Montgomery, AL0.150$30,000
April 198:35 PM CDTEF1Marshall, AL3.06011
April 198:36 PM CDTEF0Bullock, AL0.150$5,000
April 198:59 PM CDTEF2Blount, AL6.3300$400,000
April 199:03 PM CDTEF0DeKalb, AL1.150$17,000
April 199:16 PM CDTEF1DeKalb, AL5.315013
April 1911:00 PM EDTEF1Cherokee, GA1.58802$5.0 million
April 1910:33 PM CDTEF2Muscogee, AL to GA3.5250$3.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.